Pain and Management

by Stephen LaBounty (2007-10-21)
Kicker

Often I am asked what type of pain killer, or anti-inflammatory drug do I recommend. I guess it's a good question seeing how I've taken every kind of OTC (over the counter) pain medication made and for almost fifty years.

I try and give the person asking the question a different perspective on pain killers, especially those who are not under a doctor or dentist's care, and could be a bit unsure what is safe and what isn't. Let me share with you the method I use to pass on this information.

We will concern ourselves only with OTC drugs, not prescriptions. These drugs fall into several categories such as Aspirin, Acetaminophen (Tylenol), NSAIDs (nonsteriodal anti-inflammatory drugs) such as ibuprofen sold either generically under that name, or as Motrin, Advil, etc. Many people, athletes in particular, and those who are in contact sports, severely overuse these drugs or take higher than recommended doses and don't realize that they may be causing stomach, liver and kidney damage. Most don't experience any side effects for many years only to have chronic problems later in life and sometimes eliminating the possibility of ever using them again.

For this offering, let me address Aspirin and NSAIDs:

Physicians use the term "analgesic medication" for pain killers. These drugs are usually prescribed for mild to moderate pain and mostly associated with inflammation. The effect of these medications is on a group of substances called "prostaglandins", which have many functions including contributing to inflammation and bleeding. So the overuse exacerbates these problems. The exception is Tylenol as it works differently and does not cause bleeding. We will address that later.

Medical personnel are concerned if a person is about to have surgery for example. Platelets, which are responsible for preventing bleeding, are affected by aspirin and NSAIDs. If the patient has not stopped the use of aspirin or NSAIDs, the platelets do not have sufficient ability to stop the bleeding. That is why about 2 weeks out, the patient is asked to stop use of such drugs.

NSAIDs have been associated with ulcers and gastrointestinal bleeding even in patients who have a decreased stomach acid. They also can increase the risk of the development of gastric infection from H. pylori which has also been linked to gastric ulcers.

So, are they dangerous? Should I stop using them? No. Some persons are sensitive to aspirin in particular and switch to Tylenol for pain relief. For most, if taken sensibly such as in label directions and with copious amount of fluids, they will work as advertised. In my opinion, and I was a great violator of this, any more than that which is recommended on the label should be only through the counsel of a qualified medical practitioner. Remember that analgesics are for short time use only and can cause problems with long term administration.

When I was training in Olympic weight lifting, I would take them before, sometimes during, and always after a heavy workout. I was told that it would reduce the inflammation and speed recovery. I found out that after a while I would get severe headaches, especially when I quit taking any pain killer for a couple of days. Years later I found out this was called "aspirin rebound". The analgesic stopped working and increased my susceptibility to headaches. It took me about five plus weeks to get "right" again. It is a drug and is meant to relieve, not necessarily cure. Use them, but use them smartly...